Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 23, 2018, 2:21 PM CDT for Tuscaloosa County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 2:21 PM CDT (19:21 UTC)
- Expired
- May 23, 2018, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436 WWUS84 KBMX 231921 SPSBMX Special Weather Statement National Weather Service Birmingham AL 221 PM CDT WED MAY 23 2018 ALZ013-023-232000- Fayette AL-Tuscaloosa AL- 221 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCALOOSA AND SOUTHEASTERN FAYETTE COUNTIES UNTIL 300 PM CDT... At 221 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Boley Springs to near University Mall. These storms were nearly stationary. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Tuscaloosa, Northport, Holt, Brookwood, Samantha, Tuscaloosa Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional Airport, Lake Wildwood, University Mall, Deerlick Creek Campgrounds, Binion Creek Landing, Lake Tuscaloosa, Cottondale, Windham Springs, Flatwoods, Peterson, Lake Harris, Stillman College and Lake Nicol. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3364 8745 3319 8736 3317 8763 3361 8772 TIME...MOT...LOC 1921Z 326DEG 2KT 3359 8754 3321 8746 $$ 25/Owen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 23, 11:17 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 23, 11:17 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1117 AM CDT Wed May 23 2018 .UPDATE... Morning Update. && .SHORT TERM... Numerous boundaries are located over Central Alabama this morning. These boundaries range from a mid level trough, a low level trough, rain/no rain boundary, cloud no cloud (differential heating) area, fog/no fog, and finally storm scale outflows. The latest RUC analysis has much of the area in the relative humidity maximum, with precipitable water values 1.8 inches or higher. Due to this moisture content, microburst indices are low today. But SBCape values are around 2500 with an instability maximum also near us. 850-300 mean winds are rather light and lower level convergence is not hugely outstanding, but enhanced near the boundaries. Therefore, some of the stronger storms will be capable of brief very heavy rainfall on the order of a few inches in a short period of time and some gusty winds from precip loading. The coverage of the heavy rain potential is should remain relatively small, but where it rains, it will rain. Increased rain chances west and south with likely to categorical rain chances south of I-20. 75 Previous short-term discussion:Today and Tonight. A concentrated area of heavy rainfall fell over Lee County overnight with radar rainfall estimates of 4-6 inches over the far southeast portion of Lee County. This activity was along a low level trof axis and decent convergence enhancing rainfall rates. The low level trof axis is forecast to push slightly southward today, with convergence weakening due to a decrease in low level inflow south of the boundary. Do not expect a repeat of excessive rainfall rates today or tonight, but the areas along and south of I-85 will have the best chance of rain today and tonight. There also appears to be a zone of mid level convergence setting up across west Alabama by early afternoon, so there is a chance of showers and a few thunderstorms for a majority of central Alabama. Better chances for thunderstorm activity today will be west of I-65 where surface temperatures will be warmer. Shower and thunderstorm activity will diminish in areal coverage this evening, but some activity will likely linger overnight south of I-20. 58/rose .LONG TERM... Thursday through Tuesday. High rain chances continue on Thursday as the moist air mass remains in place. The low to mid-level circulation/remnant MCV that has been hanging around the past couple days will initially be over Georgia, but some high-res models retrograde its remnants westward during the day. Drier air will briefly filter in across the far northern/northwest counties. A very stagnant upper-level pattern will be in place across the Southeast and the Gulf throughout the forecast period, as a southern-stream anomalous trough becomes trapped underneath mean ridging in the northern stream. At the surface, low pressure is expected to develop near the Yucatan by the end of the week and lift northward towards the northern Gulf Coast this weekend. NHC's latest outlook indicates a 50% chance that this will become a subtropical or tropical system. The GFS remains an eastern outlier with this system tracking this system along the Florida Peninsula. The ECMWF and its ensembles as well as the Canadian are in better agreement that this system will lift towards the northern Gulf Coast, putting much if not all of Central Alabama in the moist eastern side of the system. Once it moves inland, it is expected to stall out as a cutoff low next week. While wind shear associated with the upper-level trough will probably prevent a strong system from forming, slow-moving tropical depressions and weak tropical storms have historically been heavy rainfall producers. A tropical-like air mass is already in place and deeper tropical moisture will move in by this weekend. Isolated flash flooding will be possible almost any day. Daily high rain chances will have a cumulative effect, and the best chance for more organized flooding will come when 850mb moisture transport associated with the low pressure system arrives by Sunday. There's still plenty of uncertainty regarding rainfall amounts and timing, keeping confidence on the lower end at this time, but it seems prudent to add a mention of flooding to the HWO for the Sunday-Tuesday timeframe. Latest 7-day QPF from WPC indicates 3-6 inch area-average amounts across the area. Low-level wind fields appear too weak to support any tropical tornado threat at this time. 32/Davis && .AVIATION... 12Z TAF Discussion. IFR conds prevail across areas along and east of I-65 where a level trof resides. Conds will improve thru the morning hours and VFR conds expected at all sites by 17z. Showers and embedded tstms have been occurring along the I-85 corridor since 06Z along a low level convergence boundary. The boundary is expected to weaken this morning, but KMGM and KTOI will be in the more favored area for additional shwrs and tstms throughout the day. Elsewhere, sct shwrs expected across Central Alabama, mainly between 17z and 23z. Most of the rain showers should dissipate by 00z. 58/rose && .FIRE WEATHER... A moist pattern is expected over the next seven days and should result in daily rain chances. Patchy fog/low clouds will be possible each morning particularly where rainfall occurs during the prior afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 85 67 86 67 82 / 40 20 40 30 60 Anniston 84 67 85 68 82 / 60 30 60 40 60 Birmingham 85 69 87 69 85 / 60 20 40 30 60 Tuscaloosa 87 69 89 69 86 / 60 30 40 40 60 Calera 83 68 86 68 84 / 60 30 60 40 60 Auburn 80 68 82 68 81 / 60 60 70 40 70 Montgomery 85 69 86 69 85 / 70 40 70 40 70 Troy 83 68 85 68 84 / 80 50 80 40 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 23, 9:14 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 914 AM CDT Wed May 23 2018 ALZ011>015-017>050-241715- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 914 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A tropical disturbance moving northward across the Gulf of Mexico is expected to bring heavy rainfall to the Gulf Coast Region late this weekend and into early next week. There is a possibility of localized flash flooding Sunday through Tuesday, mainly across the southern half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, May 23, 12:38 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1238 PM CDT WED MAY 23 2018
ALZ030-031-231815-
Greene AL-Sumter AL-
1238 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREENE AND EAST
CENTRAL SUMTER COUNTIES UNTIL 115 PM CDT...
At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Allison, or near Eutaw, moving south at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Eutaw, Forkland, Boligee, Epes, Bluffport, Thornhill, Allison, Walden
Quarters, Tishabee and Five Points Intersection.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3286 8808 3285 8787 3277 8786 3277 8787
3276 8787 3276 8786 3257 8783 3259 8815
TIME...MOT...LOC 1738Z 003DEG 12KT 3278 8798
56Special weather statement, May 23, 12:43 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Birmingham AL 1243 PM CDT WED MAY 23 2018 ALZ042-231815- Lowndes AL- 1243 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOWNDES COUNTY UNTIL 115 PM CDT... At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm over Gordonville, or near Mosses, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mosses, Hayneville, White Hall, Gordonville, Beechwood, Mount Willing and Collirene. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3219 8684 3227 8674 3217 8654 3201 8671 TIME...MOT...LOC 1743Z 311DEG 7KT 3219 8675 56
Special weather statement, May 23, 1:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
124 PM CDT WED MAY 23 2018
ALZ032-033-231900-
Hale AL-Perry AL-
124 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY AND
NORTHEASTERN HALE COUNTIES UNTIL 200 PM CDT...
At 123 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Mertz, or 9 miles northeast of Greensboro. This
storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Morgan Springs and Wateroak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3290 8758 3289 8746 3288 8742 3288 8741
3287 8741 3268 8737 3271 8766
TIME...MOT...LOC 1823Z 002DEG 3KT 3283 8752
56Special weather statement, May 23, 1:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
125 PM CDT WED MAY 23 2018
ALZ030-231900-
Sumter AL-
125 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER COUNTY UNTIL
200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 12 miles north of Livingston, moving southwest at 15
mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Gainesville and Emelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8836 3289 8819 3285 8816 3284 8817
3284 8818 3283 8818 3283 8816 3282 8816
3283 8814 3280 8812 3263 8838
TIME...MOT...LOC 1825Z 051DEG 12KT 3278 8821
56Special weather statement, May 23, 1:46 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT WED MAY 23 2018
ALZ023-231915-
Tuscaloosa AL-
146 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY
UNTIL 215 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelton State Community College, or near Tuscaloosa. This storm was
nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Tuscaloosa, Moundville, Shelton State Community College,
Duncanville, Englewood, Fosters, Little Sandy, Maxwell, Taylorville,
Fosters Boat Landing, Hull and Mound State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 8756 3308 8745 3300 8756 3301 8767
3313 8777
TIME...MOT...LOC 1846Z 052DEG 3KT 3311 8759
56Special weather statement, May 23, 2:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 221 PM CDT WED MAY 23 2018 ALZ013-023-232000- Fayette AL-Tuscaloosa AL- 221 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCALOOSA AND SOUTHEASTERN FAYETTE COUNTIES UNTIL 300 PM CDT... At 221 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Boley Springs to near University Mall. These storms were nearly stationary. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Tuscaloosa, Northport, Holt, Brookwood, Samantha, Tuscaloosa Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional Airport, Lake Wildwood, University Mall, Deerlick Creek Campgrounds, Binion Creek Landing, Lake Tuscaloosa, Cottondale, Windham Springs, Flatwoods, Peterson, Lake Harris, Stillman College and Lake Nicol. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3364 8745 3319 8736 3317 8763 3361 8772 TIME...MOT...LOC 1921Z 326DEG 2KT 3359 8754 3321 8746 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:22 AM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| May 23, 12:59 AM CDT | Flash Flood Warning | BMX | Lee | 3 hr |
| May 23, 1:27 AM CDT | Areal Flood Advisory | BMX | Russell | 3 hr |
| May 23, 3:12 AM CDT | Flash Flood Warning | BMX | Lee | 6 hr |
| May 23, 4:41 AM CDT | Flash Flood Warning | BMX | Russell | 3 hr |
| May 23, 7:03 AM CDT | Dense Fog Advisory | BMX | Blount, Calhoun, Chambers, Cherokee, Chilton, Clay and 14 more | 117 min |
| May 23, 7:37 AM CDT | Flash Flood Warning | BMX | Russell | 3 hr |
| May 23, 9:08 AM CDT | Areal Flood Warning | BMX | Lee | 3 hr |
| May 23, 10:51 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Elmore | 114 min |
| May 23, 12:38 PM CDT | Special Weather Statement | BMX | Greene | 37 min |
| May 23, 12:43 PM CDT | Special Weather Statement | BMX | Lowndes | 32 min |
| May 23, 1:04 PM CDT | Areal Flood Advisory | BMX | Greene, Hale | 116 min |
| May 23, 1:24 PM CDT | Special Weather Statement | BMX | Hale | 36 min |
| May 23, 1:25 PM CDT | Special Weather Statement | BMX | Sumter | 35 min |
| May 23, 1:46 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 29 min |
| May 23, 1:54 PM CDT | Areal Flood Advisory | BMX | Hale, Tuscaloosa | 2 hr |
| May 23, 2:14 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
| May 23, 2:49 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| May 23, 3:42 PM CDT | Special Weather Statement | BMX | Macon | 33 min |
| May 23, 4:32 PM CDT | Special Weather Statement | BMX | Elmore | 28 min |
| May 23, 4:34 PM CDT | Special Weather Statement | BMX | Macon | 26 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.